Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244063] of Michael C. Reed

Papers Published

  1. Duncan, TM; Reed, MC; Nijhout, HF, The relationship between intracellular and plasma levels of folate and metabolites in the methionine cycle: A model, Molecular Nutrition & Food Research, vol. 57 no. 4 (2013), pp. 628-636, ISSN 1613-4125 [23143835], [doi]
    (last updated on 2017/12/16)

    Abstract:
    Scope: Folate status and the status of the methionine cycle are typically assessed by measuring folate and metabolites in the plasma. It is assumed that plasma metabolite levels are proportional to their levels in tissues, but there is little information to support this assumption. Methods and results: We developed a mathematical model, based on known kinetics of the methionine cycle in the liver and tissues, and the transport kinetics of metabolites into and out of the plasma. We use the model to explore the relationship between folate status and metabolite values in the plasma, the relationships between metabolite values and methylation capacity, the response to a methionine load, and the half-life of folate in plasma and tissues. We also use the model to study the effects of Down syndrome and oxidative stress on metabolite values in plasma and tissues. The model accurately reproduces measured metabolite values pre- and post-folate fortification. The model shows that a high acute intake of folate remains largely restricted to the plasma and is rapidly excreted; only a prolonged exposure to increased folate elevates tissue folate significantly. Conclusion: The model accurately reproduces experimental and clinical findings and can serve as a platform to study, in silico, the relationships between metabolite values in tissues and plasma, and how these vary with methionine and B vitamin input, and with mutations in the genes for enzymes in the methionine cycle. © 2012 WILEY-VCH Verlag GmbH & Co. KGaA, Weinheim.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320